Q. Two weeks after I suffered a thigh bone fracture that had started as a hairline stress fracture, a friend alerted me to your column citing an article in the Journal of the American Medical Association (Feb. 18, 2009).
I showed it to my doctors, and we all agreed that my fracture was caused by long-term use (12 years) of Fosamax. My surgeon said that this was the strangest fracture he had ever seen; that the femur looked normal but that it had broken in a location and at an angle that was extremely odd.
There is no warning on the Fosamax label of such a possible side effect. I think it is important for women taking osteoporosis drugs to get more information about side effects. My surgeon is seriously considering doing a hip replacement at the first sign of another hairline fracture.
A. When an article was published in The New England Journal of Medicine (March 20, 2008) suggesting that drugs intended to strengthen bones might cause fractures instead, it created quite a stir. The controversy rages on and experts are still arguing about the risk.
Some scientists speculate that long-term use of drugs like Actonel, Boniva, Fosamax and Reclast may suppress bone turnover and could lead to brittle bones and stress fractures. Anyone on such medications who experiences thigh pain should be evaluated. We discuss this issue in greater detail in our new Guide to Osteoporosis, which also covers other options for treatment.